Thunderstorm Wind, Taylor
- When
- July 30, 3:50 AM CST
- Where
- Taylor County, 5 mi E of Medford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.133, -90.250
Law enforcement officials reported several trees were blown down as a result of thunderstorm wind gusts estimated at around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported several trees were blown down as a result of thunderstorm wind gusts estimated at around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 2:15 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT SUN JUL 30 2006
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CONCERNS ON EXCESSIVE HEAT EXPECTED NEXT SEVERAL DAYS ALONG
WITH PRECIPITATION CHANCES ACROSS THE FAR NORTH THIS MORNING.
06Z SURFACE ANALYSIS SHOWS SURFACE BOUNDARY EXTENDING FROM CENTRAL
MINNESOTA...INTO NORTH CENTRAL WISCONSIN. 30 KNOT LOW LEVEL JET INTO
BOUNDARY HAS RESULTED IN STRONG TO SEVERE CONVECTION TO THE NORTH
OF THE BOUNDARY FROM NORTHEAST MINNESOTA...INTO NORTH CENTRAL
WISCONSIN. ELSEWHERE...SKIES WERE MOSTLY CLEAR.
00Z 30JUL06 MODELS INITIALIZED WELL AND WERE IN GOOD AGREEMENT
THROUGH 60 HOURS. AFTER THAT...SOME SUBTLE DIFFERENCES SHOWING UP
WITH THE HANDLING OF THE NEXT COLD AND THEIR CORRESPONDING QPF
PATTERNS. GFS DEVELOPS A SURFACE WAVE THAT RIDES UP ALONG THE FRONT
LATER TUESDAY AND TUESDAY NIGHT WHICH RESULTS IN MORE QPF ACROSS
THE AREA...WHILE NAM HOLD BACK THE CONVECTION UNTIL LATE TUESDAY
NIGHT/WEDNESDAY. HOWEVER...NAM SHOWING SOME DECENT FORCING SIGNALS
AHEAD OF BOUNDARY TUESDAY NIGHT...BUT WITHOUT GENERATING
PRECIPITATION. WILL USE MORE OF A BLEND IN THIS TIME FRAME.
THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD ACROSS THE AREA
THROUGH TUESDAY. THIS WILL KEEP A MAJORITY OF THE CONVECTION TO
OUR NORTH ALONG THE EDGE OF THE CAP. 850MB TEMPERATURES WARM TO
BETWEEN 24 AND 27 DEGREES CELSIUS THROUGH TUESDAY. HAVE DECIDED TO
EXPAND HEAT ADVISORY FOR THE REMAINDER OF THE AREA EXCEPT TAYLOR
COUNTY. CONVECTION AND DEBRIS CLOUDS TO BE LIMITED TO THE NORTHERN
AND EASTERN AREAS OF THE FORECAST AREA THIS MORNING. WITH
CLOUDS CLEARING OUT BY LATE MORNING THIS SHOULD ALLOW FOR
TEMPERATURES TO WARM INTO THE MIDDLE AND UPPER 90S. WITH SURFACE DEW
POINTS WELL INTO THE 70S THAT WILL CORRESPOND TO AFTERNOON HEAT
INDICES BETWEEN 105 AND 115 DEGREES. WITH THE SOUTHERLY FETCH OF
AIR...ONLY EXPECT LOWS TO DROP INTO THE MIDDLE AND UPPER 70S.
A COLD FRONT WILL APPROACH THE AREA LATER ON TUESDAY. SOME QUESTION
AS TO HOW MUCH CONVECTION WILL OCCUR TUESDAY AFTERNOON. BUT WITH THE
SLIGHT DIFFERENCES IN THE MODELS HAVE OPTED TO LEAVE THE TUESDAY
AFTERNOON THROUGH WEDNESDAY TIME FRAME AS Is. LOOKS LIKE BEST
CHANCES FOR PRECIPITATION WILL COME TUESDAY NIGHT AS BOTH THE GFS
AND NAM SHOWING DECENT MOISTURE TRANSPORT INTO THE REGION AHEAD OF
THE BOUNDARY.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
BOTH THE 00Z GFS AND ECMWF SHOWING FRONT TO BE PROGRESSIVE THROUGH
THE AREA WEDNESDAY NIGHT. CURRENT DATABASE REFLECTS THIS TREND WELL.
REMAINDER OF PERIOD THEN WILL BE DOMINATED BY ZONAL FLOW RESULTING
IN SEASONAL TEMPERATURES. THE NEXT CHANCE OF RAIN APPEARS TO BE
SOMETIME LATE SATURDAY OR SUNDAY AS YET ANOTHER COLD FRONT PUSHES
EAST THROUGH THE REGION.
&&
.CLIMATE...SUNDAY THROUGH TUESDAY
THIS PERIOD CONTINUES TO LOOK LIKE A RATHER HOT PERIOD.
TEMPERATURES IN MANY PLACES WILL LIKELY APPROACH OR ESTABLISH RECORD
HIGH MAXIMUM AND WARMEST MINIMUM TEMPERATURES THROUGH THIS
PERIOD. THE MAV GUIDANCE HAS LOW TEMPERATURES ON MONDAY AT 80
DEGREES. THIS WOULD BE VERY UNUSUAL BECAUSE LA CROSSE HAS ONLY HAD A
LOW TEMPERATURE IN 80S FIVE TIMES SINCE 1872. THE LAST TIME THIS
OCCURRED WAS JULY 4 1999. THE WARMEST LOW TEMPERATURE EVER RECORDED
AT LA CROSSE WAS 81 DEGREES ON JULY 21 1901 AND JULY 13 1995. THE
LATTER DATE WAS THE SAME DATE THAT WE REACHED 108 DEGREES WHICH TIED
JULY 14 1936 FOR THE HOTTEST TEMPERATURE EVER RECORDED IN LA CROSSE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 12 PM SUNDAY TO 7 PM CDT TUESDAY FOR
WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...HEAT ADVISORY FROM 12 PM SUNDAY TO 7 PM CDT TUESDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...HEAT ADVISORY FROM 12 PM SUNDAY TO 7 PM CDT TUESDAY FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
JLR/JBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT SUN JUL 30 2006 WIZ017-029-032>034-041>044-053>055-061-311000- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 430 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS HAVE DEVELOPED...YET AGAIN...ALONG AND NORTH OF A WEST TO EAST RUNNING FRONTAL BOUNDARY DRAPED FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. THE THUNDERSTORMS WERE MOVING SOUTHEAST AND WILL AFFECT MUCH OF WISCONSIN EARLY THIS MORNING. INSTABILITY AND FAVORABLE WIND PROFILES WILL SUPPORT SEVERE WEATHER...AND THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT TIME WILL BE UNTIL 9 AM...GENERALLY EAST OF THE MISSISSIPPI RIVER. IN ADDITION TO THE EARLY MORNING SEVERE THUNDERSTORM THREAT...HEAT WILL BE A CONCERN TODAY. THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S AND HIGH HUMIDITIES WILL LEAD TO AFTERNOON HEAT INDICES TOPPING OUT FROM 105 TO 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT AS A RESULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT WILL BE THE MAIN WEATHER HAZARD FOR MONDAY AND TUESDAY. A STRONG RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL LEAD TO HIGH TEMPERATURES IN THE MID TO UPPER 90S...WITH SOME LOCATIONS NEARING 100. THE HEAT COUPLED WITH HIGH HUMIDITIES WILL PRODUCE AFTERNOON HEAT INDICES IN THE 105 TO 115 RANGE. WITH HEAT INDICES THIS HIGH...SUN STROKE...HEAT CRAMPS AND HEAT EXHAUSTION ARE LIKELY WITH PROLONGED EXPOSURE. BE PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A FRONTAL PASSAGE LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT STARTING WEDNESDAY. THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY NIGHT AS A COLD FRONT TRACKS EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. AT THIS TIME...IT APPEARS THERE MAY BE ENOUGH INSTABILITY AND FAVORABLE WINDS TO SUPPORT THE DEVELOPMENT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE MISSISSIPPI RIVER UNTIL 9 AM THIS MORNING. LOOKING AHEAD...SPOTTER ACTIVATION MAY BE NEEDED AREAWIDE TUESDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-311000- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 430 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE AREA CAN EXPECT MOSTLY SUNNY SKIES AND HOT AND HUMID CONDITIONS. THE COMBINATION OF TEMPERATURES IN THE UPPER 90S AND HIGH HUMIDITIES WILL LEAD TO AFTERNOON HEAT INDICES TOPPING OUT FROM 105 TO 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT AS A RESULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT WILL BE THE MAIN WEATHER HAZARD FOR MONDAY AND TUESDAY. A STRONG RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL LEAD TO HIGH TEMPERATURES IN THE UPPER 90S...WITH SOME LOCATIONS NEARING 100. THE HEAT COUPLED WITH HIGH HUMIDITIES WILL PRODUCE AFTERNOON HEAT INDICES IN THE 105 TO 115 RANGE. WITH HEAT INDICES THIS HIGH...SUN STROKE...HEAT CRAMPS AND HEAT EXHAUSTION ARE LIKELY WITH PROLONGED EXPOSURE. BE PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A FRONTAL PASSAGE LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT STARTING WEDNESDAY. THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY NIGHT AS A COLD FRONT TRACKS EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. AT THIS TIME...IT APPEARS THERE MAY BE ENOUGH INSTABILITY AND FAVORABLE WINDS TO SUPPORT THE DEVELOPMENT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED UNTIL POSSIBLY TUESDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
The La Crosse radar (KARX), 164 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516370.